Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 311, NWS Jackson, MS

July 24, 2004Tensas Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Jul 24, 2004, 2:03 PM CDT for Tensas Parish, Louisiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2004, 2:03 PM CDT (19:03 UTC)
Expired
Jul 24, 2004, 2:45 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Tensas Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 121 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
947 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 241903
SVRJAN
LAC107-241945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
201 PM CDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TENSAS PARISH IN NORTHEAST LOUISIANA

* UNTIL 245 PM CDT

* AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF SOMERSET...OR ABOUT 14 MILES
  NORTHWEST OF GRAND GULF...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR NEWELLTON AT 245 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3220 9123 3218 9139 3197 9129 3204 9116

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:30 AM CDT, 10 hours 33 minutes earlier.

Area forecast discussion, Jul 24, 3:30 AM CDT, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT SAT JUL 24 2004

.SHORT TERM...
FRONT WILL BE DRIFTING GRADUALLY SOUTHWARD OVER THE NEXT COUPLE OF
DAYS...REACHING THE INTERSTATE 20 CORRIDOR ON SUNDAY AND NOT FAR
FROM INTERSTATE 10 AREA ON MONDAY.  LOOKS LIKE A COUPLE OF ACTIVE
THUNDERSTORM DAYS TODAY AND SUNDAY.  PLENTY OF MOISTURE WITH
PRECIPITABLE WATER VALUES NEAR 2 INCHES AND K-INDEX VALUES IN THE
30S.  SUNDAY SHOULD BE MOST ACTIVE WITH SOMEWHAT BETTER LOW LEVEL
CONVERGENCE AND HIGHER MOISTURE CONTENT.

.LONG TERM...
GFS CONTINUES TO ADVERTISE SIGNIFICANT DRYING IN THE NORTHWEST ON
MONDAY AND ACROSS THE CWA TUESDAY.  THUS HAVE REMOVED POPS AND
LOWERED DEWPOINTS IN WAKE OF FRONT.  WITH BOUNDARY LAYER CLOUD COVER
SUGGESTED MONDAY IN POST FRONTAL ENVIRONMENT...SHOULD BE COOLER AS
WELL.  DRIER BOUNDARY LAYER WILL ALLOW FOR MORE RADIATION MONDAY
NIGHT AND TUESDAY NIGHT...WITH LOWS IN THE 60S IN THE NORTH.
MOISTURE ATTEMPTS TO RETURN TO WEST ON WEDNESDAY BUT WILL KEEP POPS
SLIM AND WEST OF RIVER.
&&

.AVIATION...
MVFR VISIBILITIES IN FOG EXPECTED MOST AREAS EARLY THIS MORNING.
HOWEVER...IN SOME AREAS SUCH AS KGWO WHERE IT RAINED
YESTERDAY...OCCASIONAL IFR VISIBILITIES ARE EXPECTED THROUGH ABOUT
14Z.  SHOULD BE THUNDERSTORMS IN THE VICINITY JUST ABOUT EVERYWHERE
THIS AFTERNOON AND EARLY EVENING FROM ROUGHLY 18Z TO 01Z.
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON  94 74 90 71  /  40 20 60 40
MERIDIAN 95 72 91 71  /  40 20 60 40
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

11/CRAVEN
Hazardous weather outlook, Jul 24, 4:54 AM CDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
454 AM CDT SAT JUL 24 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
250954-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
454 AM CDT SAT JUL 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...SEASONAL THREATS...
AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES
ACROSS MOST OF THE OUTLOOK AREA AGAIN THIS AFTERNOON AS STUBBORN
HIGH PRESSURE REMAINS IN PLACE OVER THE REGION. HEAT INDEX VALUES
MAY BRIEFLY EXCEED 105 ALONG THE MISSISSIPPI RIVER WHERE THE HEAT
WILL COMBINE WITH A LITTLE HIGHER HUMIDITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...SUNDAY AND MONDAY...
A WEAK COLD FRONT WILL DRIFT SLOWLY SOUTH ACROSS THE REGION
SUNDAY AND HELP PRODUCE THUNDERSTORMS. ALTHOUGH NO SEVERE
THUNDERSTORMS ARE EXPECTED... SOME OF THE THUNDERSTORMS MAY BE
STRONG AND PRODUCE SMALL HAIL...WIND GUSTS TO 45 MPH AND VERY
HEAVY RAIN. SLIGHTLY COOLER AND DRIER AIR BEHIND THE FRONT WILL
LIMIT ANY THUNDERSTORM DEVELOPMENT MONDAY.

...DAYS FOUR THROUGH SEVEN...TUESDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT SATURDAY MORNING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.